I am currently taking 1/4 tablet of proscar (generic Propecia) a day as well as the topical treatment rogaine. My hair is slowly thickening up. When it is back to an ideal level, will I be able to stop the rogaine and just continue the DHT proscar or something similar?
I’m glad to hear that the combination of Rogaine and proscar (finasteride marketed as Propecia) has been working for you. Since they both work in very different ways (the Rogaine applied directly to the scalp to stimulate hair growth, while the finasteride is taken as a pill to inhibit the development of DHT in the scalp) they can have a synergistic (2 + 2 = 7) effect.
However, if you stop using the Rogaine you will loose all the hair that it helped you retain or regrow during the whole time you used it. Often a person will quit using Rogaine because it didn’t grow new hair. Then they will shed the hair that they didn’t realize the Rogaine had actually helped them save. It’s a gamble to go off of Rogaine once you’ve been using it for a while.
As for Proscar (generic Propecia), if you quit using it your hair loss will resume again. But your hair loss will have been delayed.
Best wishes, Pat
Publisher of the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog. To share ideas with other hair loss sufferers visit our Hair Restoration Discussion Forum.